Medication errors are one of the most common forms of medical errors in nursing homes. A medication error is oftentimes the result of miscommunication between staff members. But, this fact does not excuse medication errors. These errors can have serious consequences for nursing home patients. To avoid such consequences, consider the following signs of medication errors.
1. Allergic Reaction To Medication
It is a doctor’s job to make sure that when he or she prescribes medication, the patient is not allergic to this medication. This requires the doctor to ask about potential allergies to medications. Also, the doctor should make sure that he or she takes these allergies into account. The doctor must also communicate with other staff members to make sure the treatment is clear.
2. Sudden/Unexplained Changes In Medication
If your loved one’s medication has suddenly changed in type or dosage, this could result from a medication error. So, you should make sure to ask a medical professional about any medication changes before administered.
3. Sudden Adverse Affects To Medication
A sudden bad affect to medication could result from an incorrect dosage or type of medication administered by a nursing home employee.
4. New Diagnosis By A Doctor
A new diagnosis by a doctor might be unnecessary, and might lead to a medication error. So, make sure to discuss all new diagnoses with your loved one and his or her medical provider.
5. New Medication Prescribed By A Doctor
Any change in medication should be carefully considered to prevent a medication error.
6. New Nurses Administering Medication
A new employee treating your loved one might not know about dosages or types of medication to give your loved one. So, make sure that communication is clear between the previous administrator and the new one.
7. Poor Communication Between Staff Members
If you notice that staff members in the nursing home don’t seem to interact with each other often or that they don’t get along, this can affect your loved one’s treatment. Poor communication could mean that not everyone is up-to-date on medication and treatment. This could have serious consequences.
8. Changes In Your Loved One’s Behavior
The wrong dosage of medication can have emotional affects on your loved one. Make sure to talk to your loved one about his or her treatment if behavior changes.
9. Inappropriate Staff Members Administering Medication
Not all nursing home employees are qualified to give medication to residents. If an unqualified staff member is in charge of your loved one’s medication, an error could occur.
10. Medication Administered Without Supervision
Similarly, if medication and treatment don’t have proper supervision, an error could occur.
If you suspect that your loved one is the victim of a medication error, you need to get him or her help as soon as possible. One way to do this is by contacting an attorney who has worked with nursing home abuse cases.